Michigan, 2020

Damaging Winds in Michigan, June 10, 2020

June 10, 2020 · NWS IWX · 9 events in 3 counties and zones

Remnant circulation from tropical storm Cristobal combined with strong, negatively tilted phasing shortwave disturbance moved across the area providing strong synoptic winds ahead of the storms. Strong, dynamic cold front initiated storms just after the noon hour with damaging winds, hail, and heavy rain observed during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Remnant circulation from tropical storm Cristobal combined with strong, negatively tilted phasing shortwave disturbance moved across the area providing strong synoptic winds ahead of the storms. Strong, dynamic cold front initiated storms just after the noon hour with damaging winds, hail, and heavy rain observed during the afternoon. Strong post frontal drying within fierce mid level dry intrusion yielded 40 to 60 mph wind gusts and blowing dust late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 10, 12:23 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 10, 12:23 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
123 PM EDT Wed Jun 10 2020

.SYNOPSIS...
Issued at 328 AM EDT Wed Jun 10 2020

Severe thunderstorms capable of damaging wind gusts are expected
today, roughly from noon to 8 PM eastern time. Damaging wind
gusts may be most widespread toward Interstate 69 and eastward
into Ohio. The extended forecast remains largely dry at this
time.

&&

.UPDATE...
Issued at 1135 AM EDT Wed Jun 10 2020

Continued strong confidence in multiple severe weather events,
especially eastern half of CWA this afternoon. Area of concern
developing on leading edge of dryline advancing eastward into
southwest Indiana/KEVV vicinity. Hi-res satellite data showing
rapid transition to convective streets and sheared towering
cumulus field. As this embedded mesoscale vorticity lifts north-
northeast. Effective shear, with speed shear largely attributing,
to 50-55 knots over northern Indiana coincident with moderate to
strong unstable airmass. Pockets of heating with surface
temperatures into middle 80s and dewpoints in middle 70s with
3000-3500 J/kg SBCAPE early this afternoon will continue to
provide upscale growth of linear segments, potential LEWP with an
embedded tornado, though by far the greatest risk is for
widespread damaging wind gusts, significant tree and possible
structural damage in isolated areas.

&&

.SHORT TERM...(This Afternoon through Thursday)
Issued at 328 AM EDT Wed Jun 10 2020

Severe thunderstorms capable of damaging wind gusts are expected
this afternoon and evening. The meteorology is described in the
below paragraphs. The basics are: discrete thunderstorms can develop
in the early afternoon and are expected to then form into a squall
line near and east of Interstate 69, tracking through northwest
Ohio. The initial starting point of the thunderstorms offers medium
confidence, but is perhaps near Indiana route 15. High confidence in
damaging wind gusts as the primary hazard. The threat ends
near/after 8 PM EDT.

&&

.LONG TERM...(Thursday Night through Tuesday)
Issued at 328 AM EDT Wed Jun 10 2020

An upper-level trough digs in later Friday into Saturday with a
secondary cold front at 850 mb. The GFS has been adamant about rain
chances with this feature and it now seems the ECMWF is jumping on
board. However, timing varies. Thereafter, guidance attempts to
develop a cut-off low over the Northeast US (00z GFS) to the eastern
Great Lakes (00z ECMWF) as a towering ridge centered over Texas
overtakes the aformentioned upper-level trough. For now, will focus
on getting through today's severe thereat and carry on in the
extended with limited/nil rain chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 122 PM EDT Wed Jun 10 2020

A 40 kt low level jet pushes towards the region ahead of a strong
cold front. Gusty synoptic winds are expected today between 25
and 30 kts out of the southwest before dying off after midnight
tonight. Thunderstorms will have the potential to create damaging
winds as well as the possibility of large hail and isolated
tornadoes. Heavy rain from thunderstorms will have the potential
to reduce CIGs/VISBY into IFR to LIFR threshold, but quick storm
motions should make those conditions brief. Storms should be out
of the area during the evening/early overnight. Then, a brief
period of MVFR CIGs are possible around 3z-5z as a secondary CAA
area moves through. Winds will continue to die down and clouds
will clear Thursday as the remnants of Cristobal move away from
the area.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Thursday morning for INZ003.

MI...Beach Hazards Statement through Thursday morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT Thursday for LMZ043-046.

&&

UPDATE...Murphy
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 10, 2:58 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
358 AM EDT Wed Jun 10 2020

INZ005>009-016>018-023>027-032>034-MIZ078>081-OHZ001-002-004-005-015-
016-024-025-110800-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
358 AM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms capable of producing damaging wind gusts are expected
today. Please ensure you have a reliable method to receive weather
watches and warnings.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ003-MIZ077-110800-
La Porte-Berrien-
358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Additionally, thunderstorms today could produce locally damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous beach conditions are expected again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

INZ004-012>015-020-022-110800-
St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-
358 AM EDT Wed Jun 10 2020 /258 AM CDT Wed Jun 10 2020/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Thunderstorms today could produce locally damaging wind gusts.
However, the severe thunderstorm risk is greatest toward eastern
Indiana, northwest Ohio and southeast Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LMZ043-046-110800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
358 AM EDT Wed Jun 10 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Small Craft Advisory.

In the hours before

Special weather statement, Jun 10, 11:29 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1229 PM EDT Wed Jun 10 2020

INZ005-006-016-MIZ079-080-101700-
Lagrange-Kosciusko-Elkhart-Branch-St. Joseph-
1229 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ELKHART...NORTH CENTRAL
KOSCIUSKO...WESTERN LAGRANGE...ST. JOSEPH AND WEST CENTRAL BRANCH
COUNTIES...

At 1228 PM EDT, a strong thunderstorm was located over Milford,
moving northeast at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Goshen, Sturgis, Three Rivers, Syracuse, Middlebury, Constantine,
Milford, White Pigeon, Centreville, Colon, Millersburg, New Paris,
Benton, Nottawa, Scott, Mendon, Shipshewana, Honeyville, Klinger Lake
and Fishers Lake.

This includes Interstate 80 in Indiana between mile markers 104 and
120.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4198 8522 4152 8563 4152 8566 4149 8566
      4134 8579 4138 8590 4206 8560
TIME...MOT...LOC 1628Z 206DEG 49KT 4142 8580

HAIL...0.25IN
WIND...40MPH

FISHER
Special weather statement, Jun 10, 11:33 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1233 PM EDT Wed Jun 10 2020

INZ005-016-101700-
Kosciusko-Elkhart-
1233 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ELKHART AND NORTHWESTERN
KOSCIUSKO COUNTIES...

At 1232 PM EDT, a strong thunderstorm was located near
Hastings, moving north at 65 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Elkhart, Goshen, Nappanee, Dunlap, Middlebury, Bristol, Milford, New
Paris, Hastings, Southwest, Foraker, Clunette, Gravelton and
Waterford Mills.

This includes Interstate 80 in Indiana between mile markers 96 and
104.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 8566 4171 8566 4130 8593 4132 8601
      4175 8590
TIME...MOT...LOC 1632Z 197DEG 55KT 4139 8593

HAIL...0.50IN
WIND...50MPH

FISHER
Special weather statement, Jun 10, 11:43 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1243 PM EDT Wed Jun 10 2020

INZ015-022>024-101715-
Miami-Wabash-Cass-Fulton-
1243 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WABASH...
SOUTHEASTERN FULTON...EASTERN CASS AND MIAMI COUNTIES...

At 1243 PM EDT, a strong thunderstorm was located near Kokomo, moving
north northeast at 60 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Peru, Rochester, Grissom Afb, Akron, Walton, Bunker Hill, Mexico,
Lincoln, Wells, Galveston, Miami, Erie, Denver, Roann, Macy, Onward,
Bennetts Switch, Nyena Lake, Deedsville and Wawpecong.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4108 8616 4105 8602 4104 8602 4104 8600
      4100 8582 4056 8605 4056 8632
TIME...MOT...LOC 1643Z 197DEG 53KT 4054 8621

HAIL...0.50IN
WIND...50MPH

FISHER
Local storm report, Jun 10, 12:06 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
106 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     2 SE NEAD               40.69N 86.10W
06/10/2020                   MIAMI              IN   TRAINED SPOTTER

            6-8 INCH IN DIAMETER TREE FELL.

&&

CR
Special weather statement, Jun 10, 12:10 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
110 PM EDT Wed Jun 10 2020

MIZ081-OHZ001-101745-
Hillsdale-Williams-
110 PM EDT Wed Jun 10 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HILLSDALE AND NORTH
CENTRAL WILLIAMS COUNTIES...

At 110 PM EDT, a strong thunderstorm was located near Reading, or
near Hillsdale, moving north at 60 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Hillsdale around 115 PM EDT.
  Jonesville around 120 PM EDT.

Other locations impacted by this storm include Cambria, North Adams,
Lake Wilson, Frontier, Ransom, Moscow, Pittsford, Shadyside, Osseo
and Jerome.

This includes Interstate 80 in Ohio between mile markers 12 and 13.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southeastern Michigan...and northwestern Ohio.

LAT...LON 4205 8436 4199 8436 4159 8456 4180 8473
      4207 8465 4207 8437
TIME...MOT...LOC 1710Z 200DEG 54KT 4184 8464

HAIL...0.25
WIND...30MPH

JBALL
Local storm report, Jun 10, 12:42 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
142 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             3 NW GOSHEN             41.60N 85.88W
06/10/2020  E0.88 INCH       ELKHART            IN   COCORAHS

&&

CR

The radar

The Northern Indiana radar (KIWX), 75 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
June 10, 12:52 PM EST to 12:53 PM EST
Where
St. Joseph County, 0.69 mi N of Mendon
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.010, -85.450

Public reported large trees down on a house.

Thunderstorm Wind, Branch

When
June 10, 1:10 PM EST to 1:12 PM EST
Where
Branch County, 4.15 mi SW of Gilead
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.760, -85.210

EM reports multiple trees down.

Thunderstorm Wind, St. Joseph

When
June 10, 1:12 PM EST to 1:15 PM EST
Where
St. Joseph County, 0.52 mi E of Fawn River
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.780, -85.340

Numerous large trees uprooted in nearby woods and blocking roads. Structural barn damage. Power outages.

Thunderstorm Wind, Branch

When
June 10, 1:20 PM EST to 1:21 PM EST
Where
Branch County, 0.69 mi N of Matteson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.940, -85.200

Spotter reported trees down on road.

Thunderstorm Wind, Branch

When
June 10, 1:22 PM EST to 1:23 PM EST
Where
Branch County, 0.51 mi W of Bronson Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.880, -85.190

Public reported trees down. Time estimated by radar.

Thunderstorm Wind, Branch

When
June 10, 1:28 PM EST to 1:29 PM EST
Where
Branch County, Coldwater Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.930, -85.050

Thunderstorm Wind, Branch

When
June 10, 1:40 PM EST to 1:42 PM EST
Where
Branch County, 0.69 mi N of Butler
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.060, -84.870

EM reported several trees down.

Thunderstorm Wind, Branch

When
June 10, 1:48 PM EST to 1:50 PM EST
Where
Branch County, 3.44 mi SE of Coldwater
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.910, -84.960

Trees and power lines down. Blocking Dorrance Road.

Thunderstorm Wind, Hillsdale

When
June 10, 2:20 PM EST to 2:30 PM EST
Where
Hillsdale County, 0.51 mi W of Hillsdale
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.920, -84.630

EM reports numerous trees and power lines down across Hillsdale County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902858, 902859, 902860, 902861, 902863, 902868, 902864, 902865, 902866.